Hail, Mills
- When
- June 14, 9:48 PM CST
- Where
- Mills County, 2.94 mi SW of Pacific City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -95.860
A cluster of thunderstorms developed along a cold front in north central Nebraska during the late afternoon of June 14. These storms tracked southeast during the evening hours and gradually shrunk in coverage as they crossed into southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cluster of thunderstorms developed along a cold front in north central Nebraska during the late afternoon of June 14. These storms tracked southeast during the evening hours and gradually shrunk in coverage as they crossed into southwest Iowa. However, one storm managed to produce hail around quarter-size before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 3:41 PM CST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 441 PM CDT TUE JUN 14 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY. BRIEF DISC...BUSY WITH TOR WATCH AND HYDRO ISSUES. ENVIRONMENT THIS AFTN HAS BECOME QUITE UNSTABLE WITH MUCAPES AROUND 4000J/KG IN THE VICINITY OF SFC LOW PRESSURE CENTERED IN NERN KS. INGREDIENTS AVAILABLE FOR TORNADIC STORMS IN THE NEXT FEW HOURS OVER SOUTHWEST IA AND MOST OF NRN MO. PORTIONS OF OUR IA CWA DOES FALL WITHIN THE AREA OF CONCERN WITH COMBINATION OF SHEAR/INSTABILITY. QUICK LOOK AT UPDATED RUC13 COMPOSITE PARAMETERS THOUGH...FACTORING IN EFFECTIVE SHEAR...SUGGESTING BEST POTENTIAL FOR SVR STORMS THIS EVENING WILL BE FOUND IN NW MO. OTHERWISE HAVE POPS IN FCST FROM LATE WED NIGHT THRU FRIDAY NIGHT ASSOCIATED WITH A MEANDERING SFC BNDRY OVER THE CNTRL PLAINS AND SERIES OF IMPULSES EJECTING OUT OF THE DESERT SOUTHWEST. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. ON THE WHOLE NO MAJOR CHANGES MADE DUE TO GFS/CMC/ECM SURFACE FEATURES LACKING AGREEMENT REGARDING WHERE/WHEN SFC LOWS DEEPEN AND MOVE...AS WELL AS MOVEMENT OF ATTENDANT FRONTS. WILL THEREFORE TRY TO USE SOME SORT OF COMPROMISE BETWEEN THE 3 AND PLAN ON FOCUSING POPS DURING THE OVERNIGHT PDS...AND ONLY SLGT DAYTIME POPS. FRIDAY NIGHT...VORT MAX OVER MT LIFTING INTO CANADA APPEARS TO SHOVE A COLD FRONT THRU THE NRN PLAINS WITH PCPN DEVELOPING OVER THE DAKOTAS WHERE MOISTURE CONTENT IS HIGHEST(PW 180% OF NORM). ON SATURDAY BROAD LONGWAVE TROF REMAINS IN PLACE OVER THE WRN CONUS WITH SEVERAL IMPULSES NEAR THE 4 CORNERS EJECTING NEWD INTO THE CNTRL PLAINS. SFC LOW DEEPENS IN ERN CO BY AFTERNOON WITH STRONG MOISTURE POOLING ALONG DEVELOPING SFC BNDRY EXTENDING THRU NRN KS INTO IA. FLOW ALOFT ORIENTED SW-NE OVER THE PLAINS WILL LIKELY HINDER ANY SIGNIFICANT SFC BNDRY MOVEMENT THRU EARLY MONDAY MORNING WHEN WRN TROF AXIS BEGINS TO SLIDE EAST ACROSS THE ROCKIES. EXPECT THE SFC LOW WILL LIFT INTO THE UPPER MIDWEST BY LATE MONDAY AFTN WITH TRAILING COLD FRONT SWEEPING INTO THE CNTRL PLAINS. INTERESTINGLY ENOUGH...BOTH GFS AND ECM ADVERTISE POST- FRONTAL PCPN MONDAY NIGHT. SUPPOSE THAT COMBINATION OF DPVA ASSOCIATED WITH PASSING VORT MAX AND MID LVL WAA PROBABLY ENOUGH TO INCLUDE SLGT POPS OVERNIGHT. AS FOR TEMPS...DAY 7(TUESDAY) COLD FRONT WILL PROBABLY RESULT IN AFTN HIGHS SLIGHTLY BELOW NORM. DEE && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS LOW STRATUS YIELDING MVFR/IFR CIGS ACROSS EASTERN NEBRASKA CONTINUES TO SLOWLY ERODE THIS AFTERNOON. ANTICIPATE KOFK AND KLNK WILL BE SLOWER TO RETURN TO VFR THAN KOMA. EXPECT ALL THREE SITES TO BECOME VFR AROUND 20/21Z. THE SURFACE LOW CURRENTLY POSITIONED OVER NORTHEAST KANSAS WILL TRANSLATE EASTWARD INTO MISSOURI DURING THE LATE EVENING AND OVERNIGHT HOURS RESULTING IN CONTINUED NORTHERLY/NORTHWESTERLY SURFACE FLOW OVER EASTERN NEBRASKA. FLOW BECOMES A BIT MORE WESTERLY DURING THE MORNING HOURS WEDNESDAY. FOLTZ && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 835 PM CDT TUE JUN 14 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 835 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS EVENING. STORMS ARE NOT EXPECTED TO BECOME SEVERE. MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT THROUGH MONDAY NIGHT. SEVERE STORMS APPEAR POSSIBLE ON THURSDAY NIGHT. MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING RIVER LEVELS EXPECTED THROUGH THE EARLY PART OF THIS WEEK AS OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF TONIGHT OR WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 707 PM CDT TUE JUN 14 2011 NEZ016-017-031-150045- ANTELOPE NE-MADISON NE-PIERCE NE- 707 PM CDT TUE JUN 14 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN ANTELOPE...SOUTHWESTERN PIERCE AND NORTHWESTERN MADISON COUNTIES UNTIL 745 PM CDT... AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF ELGIN...OR 45 MILES WEST OF NORFOLK...MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CLEARWATER... ELGIN... NELIGH... OAKDALE... MEADOW GROVE... TILDEN... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DERGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 720 PM CDT TUE JUN 14 2011 NEZ030-150100- BOONE NE- 720 PM CDT TUE JUN 14 2011 ...SPECIAL WEATHER STATEMENT FOR BOONE COUNTY UNTIL 800 PM CDT... AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SPALDING...OR 53 MILES NORTH OF GRAND ISLAND...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CEDAR RAPIDS... ALBION... ST. EDWARD... PRIMROSE... LORETTO... THE HIGHWAY 14 AND 56 JUNCTION... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DERGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 2 S ELGIN 41.95N 98.08W
06/14/2011 E1.00 INCH ANTELOPE NE PUBLIC
&&
DERGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
851 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL COLUMBUS 41.43N 97.36W
06/14/2011 E0.75 INCH PLATTE NE TRAINED SPOTTER
0847 PM HAIL COLUMBUS 41.43N 97.36W
06/14/2011 E0.75 INCH PLATTE NE TRAINED SPOTTER
&&
DERGANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 954 PM CDT TUE JUN 14 2011 NEZ051-053-067-150345- CASS NE-SARPY NE-SAUNDERS NE- 954 PM CDT TUE JUN 14 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SAUNDERS...SARPY AND NORTHERN CASS COUNTIES UNTIL 1045 PM CDT... AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF ASHLAND...OR 21 MILES NORTHEAST OF LINCOLN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OMAHA... ASHLAND... GRETNA... LOUISVILLE... SPRINGFIELD... CEDAR CREEK... LA VISTA... PAPILLION... MAHONEY STATE PARK... SCHRAMM PARK STATE RECREATION AREA... SOUTH BEND... PLATTE RIVER STATE PARK... LOUISVILLE STATE RECREATION AREA... CHALCO... DERGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1012 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL ASHLAND 41.04N 96.37W
06/14/2011 M0.75 INCH SAUNDERS NE EMERGENCY MNGR
VERY HEAVY RAIN WITH PENNY AND DIME SIZED HAIL
ACCOMPANIED BY 50 MPH WINDS.
&&
CZAPOTOCThe Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
2 hail. Local standard time, as filed.
Hail up to quarter-size was accompanied by winds estimated at 40 to 50 mph. The hail and wind shredded some corn fields in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299760, 299762.